Investigators in a population-based study in Denmark reporting today at the American Epilepsy Society’s 65th annual meeting have found there is an increased risk of autism spectrum disorder and childhood autism in children born of mothers who are exposed to the anticonvulsant valproate during pregnancy. The Lead investigator was Dr. Jakob Christensen of Aarhus University Hospital, Denmark.
The relative risk of autism spectrum disorder in children of mothers on valproate monotherapy was found to be 2.6 times that of children not exposed to antiepileptic medication in utero. The risk of childhood autism was almost five-fold increased compared to children without prenatal exposure to valproate.
Dr. Christensen cautions that while there appears to be a relationship between valproate and autism, women of childbearing age should not stop taking the medication without consulting their doctors.
“Stopping any anticonvulsant medication poses a serious danger,” Dr. Christensen says. “Women taking valproate who are contemplating pregnancy should consult with their doctors about the possibility of transitioning to another drug, or reducing the dosage of their present medication when that isn’t possible.”
To arrive at their estimates, Christensen and his team searched data from several national registries. They identified children born between 1996 and 2006 and mothers with epilepsy who were taking valproate 30 days prior to the day of conception to the day of birth. The researchers then identified the children born during this period who were diagnosed with autism spectrum disorder and specifically assessed the subgroup diagnosed with childhood autism.
Material adapted from American Epilepsy Society (AES).